Iowa, 2008

Hail and Damaging Winds in Iowa, November 5, 2008

November 5, 2008 · NWS FSD · 4 events in 3 counties and zones

Thunderstorms produced a few reports of marginally large hail and damaging winds in northwest Iowa during the early evening of November 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced a few reports of marginally large hail and damaging winds in northwest Iowa during the early evening of November 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 5, 4:55 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Nov 5, 4:55 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 PM CST WED NOV 5 2008

.DISCUSSION...
QUITE A FCST CHALLENGE TONIGHT. CURRENT SATELLITE PICTURE SHOWS A
DRY SLOT WELL FORMED IN ERN NEB AND THIS CWFA...WITH A THIN LINE OF
CONVECTION NOW DEVELOPING ALONG THE WIND SHIFT LINE FM NEAR
CONCORDIA KS TO E CENTRAL NEB. THE WIND SHIFT WL PROGRESS EWD THRU
OUR SRN FA THIS EVENING...BEFORE WINDS BACK AROUND A BIT AGAIN LATE
TONIGHT TO A S OR SW DIRECTION. CINS ARE PRETTY HIGH WHEN
PROGRESSING AT ANY DISTANCE ON EITHER SIDE OF THE WIND SHIFT.
THEREFORE CONVECTIVE TRENDS SHOULD BE TIED TO CLOSELY TO THE
CONVERGENCE LINE. STILL HAVE SCT TS GOING LATE THIS AFTN AND EVENING
RIGHT ALONG THE WIND SHIFT THRU SERN SD...NW IA...AND PARTS OF SW
MN. SVR CONDS WL BE MARGINAL...WITH A THREAT FOR ISOLD MARGINAL SVR
HAILERS AND/OR WIND...AGAIN VERY CLOSE TO THE LLV CONVERGENCE.
OTHERWISE...I BELIEVE PCPN MAY BE TOUGH TO COME BY IN THIS
CWFA...DUE TO A MASSIVE DRY LYR BETWEEN H85 AND H5 THRU THE ENTIRE
FA. KEPT SOME CHC POPS GOING LATE TONIGHT NEAR SPENCER AND STORM
LAKE IA...JUST IN CASE THEY GET SCRAPPED BY ANY SQUALL LINE WHICH
MAY FORM IN THE CENTRAL PLAINS. AND IN OUR EXTREME SWRN
CORNER...RAIN MAY EVENTUALLY MOV INTO THAT AREA FM W CENTRAL
NEB...WITH A RA/SN MIX AFT MIDNIGHT. BUT OTHERWISE...MOST AREAS WL
RECEIVE ONLY A SLGT CHC FOR SHOWERS FM 06Z TO 12Z TONIGHT ALONG WITH
SOME PATCHY DRIZZLE. OUR GOING LOWS LOOKED REALLY GOOD AND I
MODIFIED THEM VERY LITTLE.

BLIZZARD WATCH CONTINUES AND HAS BEEN EXPANDED 1 TIER OF COUNTIES
EAST FOR TOMORROW AFTERNOON THROUGH FRIDAY MORNING. STILL SOME
UNCERTAINTY AS TO HOW MUCH SNOW WILL FALL ACROSS THE CWA. AT THIS
TIME IT STILL APPEARS THE HIGHEST SNOW AMOUNTS WILL REMAIN WEST OF
THE CWA INTO CNTRL SD BUT COULD SEE 3 TO 6 INCHES ALONG AND WEST
OF THE JAMES VALLEY. THESE AMOUNT COULD EASILY GO HIGHER OR LOWER
DEPENDING ON MANY FACTORS SUCH AS SNOW RATIOS...EVOLUTION OF THE
TROWAL...AND CHANGE OVER FROM RAIN TO SNOW. LATEST MODEL RUNS
INDICATE RAIN CHANGING TO INTO GREGORY COUNTY AFTER SUNRISE AND THEN
SLOWLY SHIFTING EAST INTO THE JAMES VALLEY BY MID AFTERNOON. THEN
FRONT PUSHES EAST RAPIDLY WITH RAIN CHANGING TO SNOW BY ERLY EVENING
ALONG MUCH OF I29. WINDS WILL RAPIDLY INCREASE AND BECOME VERY
STRONG BEHIND THE FRONT. 35-40 KT 925 WILL HAVE NO PROBLEM MIXING TO
THE SURFACE AS COLD AIR POURS SE. VISIBILITIES COULD BECOME SEVERELY
REDUCED INTO ERN PORTIONS OF THE CWA THU NIGHT EVEN THROUGH SNOW
AMOUNTS ARE EXPECTED TO BE MUCH LESS...SO EVEN THOUGH NO WATCHES
HAVE BEEN POSTED FOR THE EAST...TRAVEL CONDITIONS WILL LIKELY BE
POOR WHEN SNOW IS FALLING. SOMEWHAT CONCERNED THAT MAIN SNOWFALL WILL
SHIFT FROM THE JAMES VALLEY TOMORROW EVENING TO SW MN FRI AND FRI
EVENING...WITH THE HIGHER SNOWFALL AMOUNTS E AND W OF I29. VERY
LIKELY HEADLINES WILL BE NEEDED ACROSS THE ENTIRE CWA BEFORE THIS
STORM SYSTEM EXITS.

MODELS CONTINUE TO BE COLD THROUGH THE PERIOD PRODUCING BELOW NORMAL
TEMPERATURES. KEPT TEMPERATURES BELOW GUIDANCE FOR HIGHS PRETTY MUCH
TROUGH THE PERIOD AND LOWS ABOVE GUIDANCE THROUGH SAT NIGHT WITH
CLOUD COVER HOLDING. THEN SKIES SHOULD CLEAR SUN NIGHT AS SUBSIDENCE
KICKS IN WITH CHILLY OVERNIGHT LOWS...WHICH COULD BE A GOOD DEAL
COOLER THAN GOING FORECAST DEPENDING ON IF ANY SNOW REMAINS ON THE
THE GROUND. KEPT FLURRIES GOING SAT AND SUN...BUT COULD ACTUALLY BE
DRIZZLE/FREEZING DRIZZLE DEPENDING ON TEMPS ALOFT...WHICH ARE
MARGINAL IN SUPPORT OF ICE FORMATION.

&&

.AVIATION...
CONDITIONS WL BE PRIMARILY VFR LATE THIS AFTERNOON AND EVENING.
THERE IS A RISK OF SOME THUNDERSTORMS HOWEVER MOVG ALONG A WIND
SHIFT LINE MOVG THRU THE MO RIVER VALLEY IN THIS AREA LATE THIS AFTN
AND THIS EVENING. THIS FOCUS MECHANISM COULD HELP SPARK SOME TS THRU
FAR SERN SD...NW IA AND PARTS OF SWRN MN LATE THIS AFTN AND EARLY
EVENING. OVERNIGHT AND THURSDAY MORNING...THE LATEST RH FIELDS FM
BOTH THE NAM AND GFS SHOW A LOT OF MOISTURE BOTTLED UP FM AROUND
925MB-850MB IN THIS AREA...SUGGESTING MVFR CIGS...POSSIBLY MIXED
WITH SOME VFR CIGS AT TIMES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...BLIZZARD WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING
     FOR SDZ038-039-050-052>054-057>060-063>065-068.

&&

MJF/LIEBL
Hazardous weather outlook, Nov 5, 11:57 AM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1157 AM CST WED NOV 05 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1157 AM CST WED NOV 05 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING...ALONG AND EAST OF A YANKTON SOUTH DAKOTA
TO DE SMET SOUTH DAKOTA LINE. A WIND SHIFT LINE WILL BE MOVING
RAPIDLY EASTWARD ACROSS SOUTHEAST SOUTH DAKOTA LATE THIS
AFTERNOON AND EARLY EVENING...PROGRESSING INTO NORTHWEST IOWA AND
SOUTHWEST MINNESOTA IN THE MID AND LATE EVENING HOURS. SCATTERED
THUNDERSTORMS COULD DEVELOP VERY NEAR THIS WIND SHIFT LINE...WITH
A FEW REACHING SEVERE LIMITS WITH WIND GUSTS NEAR 60 MPH...AND
HAIL TO THE SIZE OF QUARTERS OR HALF DOLLARS. WITH THE AMOUNT OF
SHEAR AVAILABLE...THERE COULD BE AN ISOLATED...BRIEF TORNADO
RIGHT NEAR THE WIND SHIFT LINE.

WIND AND FOG...
GUSTS OF 30 TO 40 MPH ARE POSSIBLE THIS AFTERNOON FROM MARSHALL
MINNESOTA TO STORM LAKE IOWA. WINDS WILL BE FROM THE SOUTH TO
SOUTHEAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POTENTIAL FOR A MAJOR WINTER STORM WILL DEVELOP BY THURSDAY
AFTERNOON ALONG AND WEST OF THE JAMES RIVER. SNOWFALL AMOUNTS
FROM THURSDAY THROUGH FRIDAY SHOULD BE 3 TO 6 INCHES IN THIS AREA
WITH NORTHWEST WINDS GUSTING AS HIGH AS 50 MPH AT TIMES. THIS
WILL LIKELY REDUCE THE VISIBILITY TO NEAR ZERO AT TIMES. FARTHER
EAST AROUND THE INTERSTATE 29 CORRIDOR...LIGHTER SNOW AMOUNTS
WILL BE POSSIBLE BUT THE WINDS WILL ALSO BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM ABOUT 4 PM TO 9 PM TODAY.
ALSO SPOTTER INFORMATION MAY BE NEEDED ON THURSDAY AND FRIDAY FOR
SNOWFALL REPORTS.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 136 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cherokee

When
November 5, 6:01 PM CST
Where
Cherokee County, 5.14 mi W of Washta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.560, -95.820

Hail, Plymouth

When
November 5, 6:15 PM CST
Where
Plymouth County, 7.65 mi E of O Leary
Measured
0.75 in hail
Reported by
Public
Coordinates
42.690, -95.920

Large hail covered the ground, and was accompanied by damaging winds.

Thunderstorm Wind, Plymouth

When
November 5, 6:15 PM CST
Where
Plymouth County, 7.65 mi E of O Leary
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.690, -95.920

Damaging thunderstorm winds were accompanied by large hail.

Thunderstorm Wind, Osceola

When
November 5, 7:25 PM CST
Where
Osceola County, 2.81 mi S of May City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.280, -95.490

Thunderstorm winds blew shingles off a roof. The winds were accompanied by small hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142387, 142391, 142393, 142398.